Synthetic Pot Linked To Bleeding From Eyes And Ears
The already known risks of using synthetic marijuana now come with an added warning–bleeding from your eyes and ears–based on recent news reports from a number of communities in Chicago.
Synthetic Pot (Courtesy of Ed Zurga/Bloomberg)
In a statement released by the Illinois Department of Public Health (IDPH), 6 people recently suffered severe bleeding from their eyes and ears after using synthetic cannabinoids March 7th. Today, that number increased to 32, according to an updated IDPH report.
This should be sufficient warning to discourage you from using this dangerous and unpredictable concoction, especially if you had any prior doubts or concerns in your mind.
“Despite the perception that synthetic cannabinoids are safe and a legal alternative to marijuana, many are illegal and can cause severe illness,” said IDPH Director Nirav D. Shah, M.D., J.D in a press release. “ The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause .”
Known by popular names such as K2 or Spice, synthetic cannabinoids are highly unpredictable in the effects they may produce . But that’s to be expected when you spray dried plant material with any number of toxic chemicals including insecticides, as well as unknown and untested cannabinoids.
Synthetic cannabinoids act on the same receptors in the brain as the main active ingredient in marijuana, THC . However, synthetic cannabinoids do not contain the active ingredient (THC) in cannabis; instead, they contain a myriad of dangerous and often unidentified chemicals. It’s akin to playing Russian Roulette, since it’s unknown what exactly is contained in the product.
It’s believed that synthetic cannabinoids have a greater affinity for the CB1 receptor compared to THC, and that this greater affinity is responsible for its more unpredictable and toxic effects.
Synthetic cannabinoids have been linked to intractable vomiting, aggressive behavior and agitation, hallucinations, seizures, strokes, kidney failure, coma and death, according to the CDC.
It’s unclear what is contained in the new batch of synthetic pot that could cause bleeding, but Dr. Jerrold Leikin, Director of Toxicology at Northshore University Health System, believes it’s most likely an anticoagulant or blood thinner, he told NBC Chicago.
While anticoagulants or blood thinners have different mechanisms of action at various points in the coagulation cascade, the net effect is to cause bleeding. Some of the bleeding could be life threatening, involving the brain, GI tract, upper airway or lungs.
In recent reports related to use of synthetic cannabinoids coming out of Chicago, bleeding involved only the eyes or ears, but updated reporting by USA Today now includes nose bleeds, bloody urine and bleeding in the brain.
The message is loud and clear: stay away from this dangerous substance, and educate all family members that use of this could be deadly.
The already known risks of using synthetic marijuana now come with an new warning—bleeding from your eyes and ears–based on recent news reports from a suburb of Chicago.